CSN Login
Members Online: 23

hives

EveningStar2's picture
EveningStar2
Posts: 494
Joined: Jan 2009

I've dealing with hives moving around my body for the last 24 hours. I called the American Cancer Society and the nice lady checked and she couldn't find hives as a reaction to radiation so it's probably something else. But I'm waiting for the clinic to open so I can go see about treatment before I rip my skin off. I didn't want to go to the ER because I would probably still be waiting to be seen. I cannot figure out what may have caused this.

Anyone else ever have this problem?

Maureen

Marcia527's picture
Marcia527
Posts: 2731
Joined: Jul 2006

I've been having trouble with a rash for a year and a half but I wouldn't call it hives. I've been out of treatment for 5 years almost. It wasn't the medication I was on either. Doctor couldn't find anything that was causing it. I guess I need to see a dermatologist.

dbs1673
Posts: 205
Joined: Sep 2008

When I was going through radiation, my skin was VERY itchy by about the 3rd week, but I can't say it was hives. What did help with the relief was getting some over the counter hydrocortizone cream and putting it in the freezer before I applied it. The coldness and the cream itself did help. My radiation oncologist also had me take an over the counter alergy pill to also help. Some people have used stronger prescription creams but my doc didn't recommend those so as not to damage the skin any more. Hope relief finds you soon.

tasha_111's picture
tasha_111
Posts: 2041
Joined: Oct 2008

I broke out in a spectacular display of hives about a week after my first chemo (FEC), The onco said he'd not heard of that being a side effect but I'm fairly sure it was, started on my chestickles and moved up to face and hair after 2-3 days, then it was gone. I used calamine lotion straight from the fridge, it helped a bit.

Take care Jxxxxxxxxxxxxxxxxx

creampuff91344's picture
creampuff91344
Posts: 989
Joined: Nov 2008

One thing you might have your doctor check for is shingles. Depending on where the rash is located, some times this is a side effect of radiation. The immune system is compromised during chemo and radiation, and this is one of the more common problems that develop. I thought I had been bitten by a spider, as I broke out at my waist on my back. Because I couldn't see is very well by myself, I was relying on my husband to keep an eye on it. After about three days, I developed little blisters, and these turned into the shingles. A quick look by your doctor can tell what it may be, and if you catch it within 72 hours of breaking out, you can receive an innoculation that causes them to be much less harsh. Hopefully this is not what you are experiencing, but it never hurts to check it out. Good luck. Take care.

Judy

mmontero38's picture
mmontero38
Posts: 1523
Joined: Dec 2007

Hi Maureen: Have you tried Benadryl? It might give you some relief. Hugs, Lili

seof
Posts: 826
Joined: Jun 2007

I have heard of some folk getting shingles after chemo. Shingles is very itchy and can occur anywhere, though it is most common around the waist and under arms, I think. I did not have a reaction like that from chemo, but I did develop a slightly red, VERY ITCHY skin infection after surgery. I took benedril, put neosporin on it, and a round of antibiotics took care of it. You might ask the Dr. about that.

Hope it can get cleared up soon. seof

EveningStar2's picture
EveningStar2
Posts: 494
Joined: Jan 2009

That's what the diagnosis, for anyone that doesn't speak medicalese, it means "you have hives and we don't know why." Duh! *I* had that much. Anyway they gave me a prescription for a histamine 1 and a histamine 2 blocker. I'm a happy woman even if I'm a bit sleepy.

For those suggesting herpes/shingles, it is usually fluid filled and followed a nerve so it tends to be in straight lines. Mine came and went both in time & place. Talk about driving you nuts!

Thanks for the help!

Maureen

Jan_M's picture
Jan_M
Posts: 116
Joined: Dec 2008

Love those fancy names. I broke out in hives Thursday and they took all weekend to go away. My Dr. also didn't know what caused it. I am two weeks after chemo not in rad yet (that starts in a month). All these little strange things that happen to us that they don't warn us about, sigh.

Jan

chenheart's picture
chenheart
Posts: 5182
Joined: Apr 2003

I did not have hives, but I too got the extremely itchy skin. My rads onco Doc told me this might happen, and if it did, to ask him for a Prescription for Hydrocortisone, as likely the OTC brands wouldn't be strong enough. The tip about refrigerating it sounds posively brilliant~ I wish I had thought of that. I would call my oncologist about anything and everything...perhaps you should too and they might suggest a benedryl or a similar antihistimine for you. Let us know~ boy! If it isn't one thing with us, its something else, isn't it?? LOL

Hugs,
Claudia

PS...well, I had I taken the time to notice the date of your original posting I would have known that by now you knew the answers you were looking for! Sorry~ I promise to pay better attention next time!

EveningStar2's picture
EveningStar2
Posts: 494
Joined: Jan 2009

I went to the clinic and got histamine blockers-----RELIEF! I took one of each and that just about took care of it. Don't know where it came from and I'm glad it's gone.

Maureen

mmontero38's picture
mmontero38
Posts: 1523
Joined: Dec 2007

Maureen: I remember having this about 8 years ago. And going back and trying to analyze all I did that day and what I ate after the hives came out, I realized it was tomatoes. I was allergic to tomatoes and that day I had eaten a caprese salad for lunch (tomatoes and fresh mozarella cheese) and pizza for dinner. I had to go to the allergist after that and went through much testing and they discovered my allergy to tomatoes. I am wondering, if you didn't have an allergic reaction to some sort of food? Can you remember what you ate that day that might give you hives? Hugs, Lili

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network